Try it
Pharmacology · Antimicrobials: antifungals
Sample itemA patient treated for cryptococcal meningitis with conventional amphotericin B develops rising creatinine, hypokalaemia and hypomagnesaemia. What is the underlying cause and a recognised way to reduce it?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Distal tubular damage and afferent vasoconstriction; saline loading or switching to a liposomal formulation
Amphotericin B binds membrane sterols and creates pores in renal tubular cells, causing distal tubular wasting of potassium and magnesium and renal vasoconstriction. Sodium loading with saline, electrolyte replacement and lipid or liposomal formulations reduce nephrotoxicity.
Option by option
A. Osmotic nephrosis from sucrose; giving mannitol
Osmotic nephrosis occurs with intravenous immunoglobulin containing sucrose.
B. Proximal tubular crystal deposition; alkalinising the urine
Crystal nephropathy is typical of acyclovir or sulfonamides rather than amphotericin.
C. Immune interstitial nephritis; stopping the drug and starting steroids
Interstitial nephritis is an allergic reaction and does not cause electrolyte wasting typical of this pattern.
D. Distal tubular damage and afferent vasoconstriction; saline loading or switching to a liposomal formulation (correct)
Correct. Tubular toxicity and vasoconstriction explain the findings, and saline or a liposomal formulation lessens them.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?